Alert archive / Nevada / Winter Storm Warnings in 2018

Winter Storm Warning 5, NWS Elko, NV

November 22, 2018Elko County, White Pine County, Nevada

NWS Elko, NV issued this winter storm warning at Nov 22, 2018, 2:07 PM PST for Elko County, White Pine County, Nevada. It took effect at Nov 23, 2018, 12:00 AM PST. It was in force for 33 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 22, 2018, 2:07 PM PST (22:07 UTC)
In effect from
Nov 23, 2018, 12:00 AM PST
Expired
Nov 24, 2018, 9:00 AM PST
In force
33 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 150 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 24, 4:00 AM PSTHEAVY SNOW 189 E Jarbidge, NVPOLE CREEK SNOTEL ELEVATION 8330FT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 10.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2018-11-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2018-11-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1116 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

010 
WWUS45 KLKN 222207
WSWLKN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Elko NV
207 PM PST Thu Nov 22 2018

NVZ034-231215-
/O.UPG.KLKN.WS.A.0003.181123T0800Z-181124T1200Z/
/O.NEW.KLKN.WS.W.0005.181123T0800Z-181124T1200Z/
Ruby Mountains/East Humboldt Range-
207 PM PST Thu Nov 22 2018

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 4 AM
PST SATURDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 8 to 12
  inches with up to 2 feet at the highest peaks. Winds could gust
  as high as 75 mph causing areas of blowing and drifting snow.

* WHERE...Ruby Mountains/East Humboldt Range.

* WHEN...From midnight tonight to 4 AM PST Saturday.

* ADDITIONAL DETAILS...Travel could be very difficult to 
  impossible. The hazardous conditions could impact holiday
  travel. Strong winds could cause difficulty in driving and
  blowing snow will further reduce visibilities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

NVZ031-038-231215-
/O.CON.KLKN.WW.Y.0016.181123T0800Z-181124T1200Z/
Northern Elko County-Southwestern Elko County-
207 PM PST Thu Nov 22 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM MIDNIGHT
TONIGHT TO 4 AM PST SATURDAY ABOVE 5500 FEET...

* WHAT...Snow expected above 5500 feet. Total snow accumulations 
  of 4 to 8 inches expected with up to a foot of snow in the 
  highest elevations. Winds gusting as high as 60 mph could 
  cause areas of blowing and drifting snow.

* WHERE...Northern Elko County and Southwestern Elko County.

* WHEN...From midnight tonight to 4 AM PST Saturday.

* ADDITIONAL DETAILS...Travel could be very difficult. The 
  hazardous conditions could impact the holiday travel. Strong 
  winds may cause difficulty in driving and blowing snow may 
  further reduce visibilities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/elko
4 follow-up statements
426 
WWUS45 KLKN 231014
WSWLKN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Elko NV
214 AM PST Fri Nov 23 2018

NVZ034-240015-
/O.CON.KLKN.WS.W.0005.000000T0000Z-181124T1200Z/
Ruby Mountains/East Humboldt Range-
214 AM PST Fri Nov 23 2018

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 AM PST
SATURDAY...

* WHAT...Heavy snow. Total snow accumulations of 8 to 12
  inches with up to 2 feet at the highest peaks. Winds could gust
  as high as 75 mph causing areas of blowing and drifting snow.

* WHERE...Ruby Mountains/East Humboldt Range.

* WHEN...Until 4 AM PST Saturday.

* ADDITIONAL DETAILS...Travel could be very difficult to 
  impossible. The hazardous conditions could impact holiday
  travel. Strong winds could cause difficulty in driving and
  blowing snow will further reduce visibilities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

NVZ031-038-240015-
/O.CON.KLKN.WW.Y.0016.000000T0000Z-181124T1200Z/
Northern Elko County-Southwestern Elko County-
214 AM PST Fri Nov 23 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST
SATURDAY ABOVE 5500 FEET...

* WHAT...Snow expected above 5500 feet. Total snow accumulations 
  of 4 to 8 inches expected with up to a foot of snow in the 
  highest elevations. Winds gusting as high as 60 mph could 
  cause areas of blowing and drifting snow.

* WHERE...Northern Elko County and Southwestern Elko County.

* WHEN...Until 4 AM PST Saturday.

* ADDITIONAL DETAILS...The hazardous conditions could impact the 
  holiday travel. Strong winds may cause difficulty in driving and
  blowing snow may further reduce visibilities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/elko
919 
WWUS45 KLKN 232223
WSWLKN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Elko NV
223 PM PST Fri Nov 23 2018

NVZ034-241200-
/O.CON.KLKN.WS.W.0005.000000T0000Z-181124T1200Z/
Ruby Mountains/East Humboldt Range-
223 PM PST Fri Nov 23 2018

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 AM PST
SATURDAY...

* WHAT...Heavy snow. Total snow accumulations of 8 to 12 inches
  with up to 2 feet at the highest peaks. Winds could gust as high
  as 70 mph causing areas of blowing and drifting snow.

* WHERE...Ruby Mountains/East Humboldt Range.

* WHEN...Until 4 AM PST Saturday.

* ADDITIONAL DETAILS...Travel could be very difficult to 
  impossible. The hazardous conditions could impact holiday 
  travel. Strong winds could cause difficulty in driving and 
  blowing snow will further reduce visibilities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

NVZ031-038-241200-
/O.CON.KLKN.WW.Y.0016.000000T0000Z-181124T1200Z/
Northern Elko County-Southwestern Elko County-
223 PM PST Fri Nov 23 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST
SATURDAY ABOVE 5500 FEET...

* WHAT...Snow expected above 5500 feet. Total snow accumulations
  of 4 to 8 inches expected with up to a foot of snow in the
  highest elevations. Winds gusting as high as 55 mph could cause
  areas of blowing and drifting snow.

* WHERE...Northern Elko County and Southwestern Elko County.

* WHEN...Until 4 AM PST Saturday.

* ADDITIONAL DETAILS...The hazardous conditions could impact the
  busy holiday travel weekend especially along Mountain City
  Highway and US-93. Strong winds may cause difficulty in driving
  and blowing snow may further reduce visibilities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/elko
784 
WWUS45 KLKN 241039
WSWLKN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Elko NV
239 AM PST Sat Nov 24 2018

NVZ038-241145-
/O.CAN.KLKN.WW.Y.0016.000000T0000Z-181124T1200Z/
Southwestern Elko County-
239 AM PST Sat Nov 24 2018

...WINTER WEATHER ADVISORY IS CANCELLED...

The threat for snow accumulation has decreased significantly as light
rain showers continue to fall across southwest Elko county. As a
result, the winter weather advisory has been canceled. Cooler
temperatures can be expected later this morning with the 
possibility of flash freezing along area roadways running across 
the colder locales. If traveling this morning, use caution as icy 
spots will make roads slick.

$$

NVZ034-241700-
/O.EXT.KLKN.WS.W.0005.000000T0000Z-181124T1700Z/
Ruby Mountains/East Humboldt Range-
239 AM PST Sat Nov 24 2018

...WINTER STORM WARNING NOW IN EFFECT UNTIL 9 AM PST THIS
MORNING...

* WHAT...Heavy snow. Additional snow accumulations of 1 to 4 
  inches. Winds gusting as high as 60 mph.

* WHERE...Ruby Mountains/East Humboldt Range.

* WHEN...Until 9 AM PST this morning.

* ADDITIONAL DETAILS...Plan on slippery road conditions. Strong 
  winds could cause tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

NVZ031-241700-
/O.EXT.KLKN.WW.Y.0016.000000T0000Z-181124T1700Z/
Northern Elko County-
239 AM PST Sat Nov 24 2018

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 9 AM PST THIS
MORNING ABOVE 5500 FEET...

* WHAT...Snow above 5500 feet. Additional snow accumulations of up
  to two inches. Winds gusting as high as 50 mph.

* WHERE...Northern Elko County.

* WHEN...Until 9 AM PST this morning.

* ADDITIONAL DETAILS...Plan on slippery road conditions. Gusty 
  winds could bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/elko
234 
WWUS45 KLKN 241646
WSWLKN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Elko NV
846 AM PST Sat Nov 24 2018

NVZ034-241800-
/O.EXP.KLKN.WS.W.0005.000000T0000Z-181124T1700Z/
Ruby Mountains/East Humboldt Range-
846 AM PST Sat Nov 24 2018

...WINTER STORM WARNING WILL EXPIRE AT 9 AM PST THIS MORNING...

Snow showers continue to diminish across central Elko county as a
storm system moves away from the area. Heavy snow is no longer
expected but light snow will continue through the morning hours.

$$

NVZ031-241800-
/O.EXP.KLKN.WW.Y.0016.000000T0000Z-181124T1700Z/
Northern Elko County-
846 AM PST Sat Nov 24 2018

...WINTER WEATHER ADVISORY WILL EXPIRE AT 9 AM PST THIS MORNING
ABOVE 5500 FEET...

Snow showers continue to diminish across northern Elko county as 
a storm system moves away from the area. Additional significant 
snow accumulations are no longer expected.

$$

For more information from the National Weather Service visit
http://weather.gov/elko

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this winter storm warning went out at Nov 22, 4:07 AM PST, 10 hours earlier.

Area forecast discussion, Nov 22, 4:07 AM PST, 10 hours before
Area Forecast Discussion
National Weather Service Elko NV
407 AM PST Thu Nov 22 2018

.SYNOPSIS...The first of two weather systems is currently moving
across Nevada at this time, bringing light rain and snow showers.
The second, and stronger system, will begin moving in later
tonight, bringing rain, snow, and wind to forecast area through
Saturday morning. Greatest impacts will be in the elevations of
northern Nevada, where winter weather advisories and a winter
storm watch are in effect.

&&

.SHORT TERM...Today through Saturday. Current radar trends are
showing returns over northern and central Nevada. This is due to
an upper level low pressure system that is off the western coast
of the United States and will be affecting the forecast area
through the short term period. Near term hi-res models are showing
a band of precipitation developing over west-central Nevada during
the early morning hours and traversing the area. This is
coincident with a mid-level frontal passage which will usher in
some colder air behind it. 700 mb temperatures are forecast to decrease
to about -4 to -6C through the early morning hours today, which
will be enough to help develop snow showers in central Nevada with
a possible mix in the northern sections. Winds are expected to
increase during the afternoon hours, especially in the northern
and west-central sections of Nevada. Highs will be on the cold
side with readings in the 30s and 40s.

Tonight and Friday. The first wave will be working its way out
later this evening, with the second and more powerful one moving
in late tonight and into tomorrow and Saturday. Decent isentropic
lift at the 295K level is projected across much of northern
Nevada, mainly north of and including I-80, during the early
morning hours tomorrow. There is some concern with this as there
is a possibility that some valley locations will see slightly
higher amounts. Given that temperatures and thicknesses, coupled
with model soundings, all support snow at or above 5500 feet,
think that the current headline products are on track at this
time. Finally, could see some locally higher amounts of snow in
northern Elko county as strong FGEN forcing combines with upper
level forcing, but the fly in the ointment is marginal instability
in area cross-sections. Winds will be breezy during the overnight
with strong winds Friday afternoon. Anomalies are clocking in at
2-3SD over portions of Humboldt and western Elko counties and a
wind advisory may be needed. Afternoon highs will be in the 40s
for the most part.

Friday night and Saturday. Look for a cold front to push through
this time frame with colder air working southward. Strong NW winds
will be possible on the leeside of north-south running mountains
and the normal windy conditions in West Wendover and possibly
Tonopah. Afternoon highs will be in the 30s and 40s with showers
ending from west to east.

.LONG TERM...Saturday Night through next Thursday. System finally
pushes out the region Saturday night with high pressure returning
into the area and continuing into the start of the new work week.
Dry weather expected with a gradual warming trend.

Monday night and beyond. Moist near-zonal flow pushes
into the region Monday night into Tuesday bringing more valley
rain and mountain snowfall, mainly north of highway 50. Snow
level lower Tuesday night into Wednesday, however at this time
there is uncertainty as to whether or not lowest valleys will
change over to snow and amounts in general.

&&

.AVIATION...VCSH starting at KWMC, KBAM, KEKO first, then KTPH,
then KELY last. Periods of -SHRA or -SHSN will drop ceilings to
low VFR or MFVR at all sites through Thanksgiving. Mountain
obscurations will happen at TAF sites and en route.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from midnight tonight to 4 AM PST
Saturday for Northern Elko County-Southwestern Elko County.

Winter Storm Watch from late tonight through late Friday night
for Ruby Mountains/East Humboldt Range.

&&

86/89/89

Nearby

Winter Storm Warnings in Nevada, 2018Every winter storm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.